Muscle Relaxers?

  • Fiveldsp

    Posts: 99

    May 12, 2008 6:30 PM GMT
    I am hoping someone here can help me with this. I've been thinking a lot about this lately with working out more often and such. I am prone to getting very bad migraine headaches, and one of my prescriptions for this is a muscle relaxer called Flexeral (sp). I was curious if anyone knew the effects of taking a muscle relaxer had on working out. Obviously I don't take them before a workout, but if I would work out for 45 minutes one day, and later that night would have to take a muscle relaxer for a headache... would that chemical reaction in my muscles negate the efforts I had put in earlier that day? I have another doctor's appointment on thursday which I plan on asking him this same question, but don't have that much confidence in his knowledge to really trust what he'd have to say.

    Thanks guys,
    Rich
  • Posted by a hidden member.
    Log in to view his profile

    May 12, 2008 7:50 PM GMT
    Well, I am no pharmacist, but I sleep with one. icon_wink.gif

    Flexeril (Cyclobenzaprine Hydrochloride) is commonly used to treat muscle spasms, not headaches per say. If you cannot workout without experiencing a migraine afterwards, the issue is a bit larger than the headache and treatment may need to expand to include physical therapy to heal your body back to the point where it can handle strenuous exercise without punishing you with a pounding headache. Or, you might end up on meds for your migraines, which would be another lengthy post. I'll skip it.

    Quick question -- what else triggers your migraines? Some examples may include: other physical activity, certain foods, when you consume alcohol/smoke cigarettes, stress, etc.

    Are you being treated for depression? If so, be certain the doctor prescribing the Flexeril knows this and DO NOT take MAO inhibitors while taking Flexeril, or for up to 14 days afterwards. The interaction of the two has been known to cause death.

    DO NOT take more than is indicated on the label. The combination of too much Flexeril and extreme cardiovascular activity could be potentially dangerous.

    Stay hydrated, especially if you are being more physically active than you would be normally. Dehydration is going to come quicker and be MUCH more serious while taking your prescription.

    It would not be uncommon for you to experience one of the following while taking Flexeril: drowsiness, dry mouth, headache (ironic, ain't it?) and fatigue. You're smart to avoid taking it before a workout.

    Ok, back to your question. NO, whether still in your system while working out or taken afterwards, Flexeril isn't likely to impact your body's ability to breakdown and rebuild muscle resulting from your weight training regimen. It's more likely that the true cause of your migraines will do more to hinder your efforts than the drug.

    When you see your Doc, discuss the most serious symptom (I assume it's the migraines) and work your way back together. Once you can identify and (ideally) control what's causing the migraines, you'll have a better chance of maintaining your workout routine and seeing progress.

    If you'd like to learn more about Flexeril, visit:
    http://www.rxlist.com/cgi/generic/cyclobnz_ad.htm

    Good luck!



  • Fiveldsp

    Posts: 99

    May 12, 2008 11:58 PM GMT
    My apologies, I should have been more clear in my post... working out doesn't cause my headaches, I was just using that as an example of if I would get one afterwards, would taking the medicine damage the results of the workout. The migraines stem from an abnormality in the curvature of my neck. I have actual prescription migraine medicine along with the muscle relaxers. The reason I have both is because when I start to get a migraine, it starts in my neck, moves up my head to my forehead but along the way, causes every muscle in my neck and shoulders to also tense up, thus the need for the muscle relaxers as well.

    And I don't take any anti-depressant pills... i'm too crazy to begin with to ever want to change that :p~

    Thank you very much though for the input, definitely much appreciated bud! icon_smile.gif

    -Rich
  • Posted by a hidden member.
    Log in to view his profile

    May 13, 2008 12:08 AM GMT
    I have taken flexeril for several years and it does not seem to have had a negative impact on my progress. I think it actually helps because I am able to better quality sleep that I would if I were having muscle spasms all night.